Reactions 1704, p252 - 2 Jun 2018 O S Nonresponsive to to verbal or tactile stimuli following overdose of morphine due to dispensing of higher concentration of morphine by the operating room nurse: case report A 61-year-old woman became nonresponsive to verbal or tactile stimuli following an overdose of morphine due to dispensing of higher concentration of morphine by the operating room nurse. The woman presented for arthroscopic right rotator cuff repair, subacromial decompression and distal clavicle excision. During the surgery general anaesthesia was induced using fentanyl and was administered again during incision. In order to reduce postoperative IV opioid requirements, the surgery team requested morphine 10mg, which was brought by the operating room (OR) nurse. After closing the incision and a few minutes before extubating, the surgeon verbally identified the morphine as being in a small blue container. The surgeon drew up 10mL of the drug without confirming the concentration with the nurse and injected into the subacromial space (intraarticular). In the post-anaesthesia care unit, she was found non-esponsive to verbal or tactile stimuli. In a concern of opioid overdose, the woman was given naloxone and became responsive. She was then shifted to the surgical ICU and was administered naloxone infusion overnight. Next morning, she was weaned off the infusion and supplemental oxygen. She was monitored for one more day and was discharged on the post-operative day three, without complication. After reviewing the case with the OR team, it was found that a higher concentration morphine 200 mg/20mL vial was dispensed by the OR nurse and a likely dose of 100mg administered by the surgeon instead of the intended 10mg dose. Author comment: "After reviewing the case with the [operating room] team, it was found that a higher concentration morphine vial (200mg/20mL) was dispensed by [operating room] nurse and administered by the surgeon at a likely dose of 100mg instead of the intended 10mg." Bansal A, et al. Intraarticular morphine overdose: The role of the perioperative physician. Pain Medicine 17: 2146-2148, No. 11, Nov 2016. Available from: URL: http://doi.org/10.1093/pm/pnw079 - USA 803323106 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera